Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Pharmacy and Medications

Taking Meds Safely with Each Other

07/27/2010

Question:

I am taking Coreg 3.125 mg bid, hydralizine 10 mg tid, Multi vitamin qd, glyberide 2 mg for sugar, and vit d qd. Are these medications safe to take with each other

Answer:

Thank you for contacting Net Wellness. Coreg ® (Carvedilol) is a non-selective beta blocker used to lower blood pressure by slowing the heart rate. It can be used for angina, hypertension, heart failure and impaired ventricular function as well as heart rhythmic disorders, cardiomyopathy, gastroesophageal varices and liver disease.

Apresoline® (hydralazine) is a peripheral vasodilator used for heart failure and to lower blood pressure. It can be used for hypertension, heart failure and pulmonary hypertension.

Diabeta ® (glyburide) is an oral blood-glucose-lowering drug which belongs to sulfonyl-urea class. It is used for diabetes.

There are interactions with your medications. Carvediolol has the ability to heighten the blood sugar lower effect. In addition to this, the combination may cause one of the symptoms of diabetic hypoglycemia or low blood sugar not to appear. When a person’s blood sugar gets too low, your body responds with different signals telling a person that there is not enough sugar in the persons blood to give your muscles and brain cells the energy that they need to work. This can cause the person to faint. When diabetic hypoglycemia occurs, it needs to be treated right away to have blood sugar be able to return to normal. These symptoms include: a rapid heartbeat, sweating, headache, mood swings, hungriness, feeling weak, double vision, confusion and possible numbness or tingling. The combination blocks the symptom of rapid heartbeat in a hypoglycemic episode.

The only other interaction of mention is a combination of the two-hypertensive medications. Hydralazine and carvedilol are used together to have a combined effect to decrease blood pressure safely. In some patients, it may work too well causing a person to have hypotension or lowering blood pressure lower than it should be. Your blood pressure is the pressure inside your blood vessel walls, created by the blood flowing through them.

Hypotension can be very mild, moderate or life threatening. Some of the signs and symptoms of low blood pressure are: nervousness, sick to your stomach, tired or weak, dizziness, sweating, tremors, rapid heartbeat, headache, pain in the neck, shoulders, lower back, buttocks, or legs, trouble thinking, speaking or paying attention. The prescriber of your medications should be contacted if the person has new or increase symptoms such as dizziness, weakness or fainting. A patient should seek immediate medical assistance if there is a lot of confusion, trouble speaking, experiencing chest pain, trouble breathing, or trouble seeing or cannot see at all. To ensure that blood pressure does not go too low, it is recommended that it is monitored and reviewed by a healthcare professional.

Consult your local pharmacist to make sure that your multivitamin and vitamin D doses does not exceed the limit of the recommend dosage (persons aged 19-50 years old recommended 200 units a day, 51-70 years old 400 units a day, and over 70 years old 600 units a day.)

I encourage you to create a good relationship with your local pharmacist who can be a source of information about your medications or you need immediate information for medications and supplements you can reference the National Library of Medicine for general information regarding medication and supplements. http://www.nlm.nih.gov/medlineplus/druginformation.html

For more information:

Go to the Pharmacy and Medications health topic, where you can:

Response by:

Sarah Hudson-DiSalle, PharmD, RPh
Specialty Practice Pharmacist of Outpatient Pharmacy
College of Medicine
The Ohio State University